The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App 
Professionals >> Visit The Body PROThe Body en Espanol
Ask the Experts About

Facial WastingFacial Wasting
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  • Email Email
  • Glossary Glossary

body changes on 3TC + Viread + Kaletra

Nov 5, 2009

Dear doctor,

I am 27 yrs old male diagnosed poz Dec 07 (tested negative on 06) and have seen a sharp drop on my CD4 since then. It declined from 570 Jan 07 to 221 last month. I also had resistance test which indicated K103N mutation. My doctor just started me on 3TC + Viread + Kaletra 3 days ago and by the way I do not feel any side effect at all so far.

What is freaking me out is the posibility of developing body changes. How likely am I to develop fat accumulation or loss, and how fast considering my regimen?

I swim twice a week and will also start to work out. Dont drink or smoke.

Please help! Thanks R.

Response from Dr. Pierone

Hello, and thanks for posting.

There seems to be some genetic predisposition to development of both lipoatrophy and lipohypertrophy. We do not have tests with accurate predictive properties yet, but in the future testing of this nature may become available and help us select regimens.

The risk of lipoatrophy is quite low with this regimen. The Kaletra seems to offer some protection from lipoatrophy, probably because it is associated with fat gain in some individuals. Fat gain and lipohypertrophy is the greater concern with this combination. But you may have no problems whatsoever and do well for years without the need to change anything.

If body changes do occur, they tend to develop slowly over a number of months, rapid changes are distinctly unusual. The best advice is probably to be alert for body changes and inform your physician if you see a trend developing.

Good luck!

I have a big belly and sunken cheeks

  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS



This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint